FDA Warns of Confusion between Risperdal and Requip, Leading to Medication Error

The Food and Drug Administration recently issued a warning about the potentially dangerous medication errors occurring with the drugs Risperdal (risperidone) and Requip (ropinrole)—with 226 reports of patients accidentally receiving the wrong drug, causing sickness and at least one death.

Risperdal (risperidone) is an antipsychotic used for the treatment of schizophrenia, autism side effects and bipolar disorder, and is reportedly being confused with Requip (ropinirole), a drug used for the treatment of Parkinson’s disease and Restless Legs Syndrome, that acts in place of dopamine.

According to the Food and Drug Administration report, the medication errors are happening as a result of the drug name similarity as well as the similarity in generic drug labels and packaging, with overlapping drug characteristics such as the drug strengths, and dosing intervals. Other errors have reportedly stemmed from illegible handwriting on prescriptions.

Patients who were victims of the medication errors have reportedly experienced confusion, tiredness, hallucinations, and an altered or changed mental status, among others health problems.

The FDA warns patients who are taking the generic versions of Requip or Risperdal to notice the name and appearance of their medication, to know exactly why they are taking the drug, and to ask any questions and to report any difference in medication appearance to their pharmacists—to avoid pharmacy misfills or medication errors.

Healthcare professionals are also reminded to clearly spell our the name of the medication and print while writing prescriptions to make sure that patients know and understand the exact drug name that they were prescribed and why they are taking it.

The generic manufactures of Risperdal and Requip are also being asked to use “tall man” letters (like risperiDONE) on container labels and carton packaging to distinguish between the two drug names. The FDA is also recommending that the companies change the drug labels and carton packaging to provide better differentiation between the generic products in an effort to avoid confusion, as currently the generic drug products look similar.

Pharmacists are being advised to store the medication on different shelves, and to confirm the drug name with the doctors if the prescription is not clearly legible on the prescription or clearly stated.

Contact Lebowitz and Mzhen, LLC today.

FDA Drug Safety Communication: Medication errors resulting from confusion between risperidone (Risperdal) and ropinirole (Requip), U.S. Food and Drug Administration, June 13, 2011
FDA Warns of Drug Name Mix-Ups, Medpage Today, June 15, 2011

Related Web Resources:

U.S. Food and Drug Administration: Medication Error Reports

Institute for Safe Medication Practices, (ISMP)

Related Blog Posts:

FDA Tips for Administering OTC Medication to Children—to Reduce Medication Error Injury, Pharmacy Error Injury Lawyer Blog, June 6, 2011
FDA Panel Looks to Prevent Drug Error by Changing Children’s Acetaminophen Product Labels, Pharmacy Error Injury Lawyer Blog, May 27, 2011
FDA Redesigns Pharmacy Packet Inserts to Avoid Medication Error Injury, Pharmacy Error Injury Lawyer Blog, May 9, 2011

Contact Information